Alert archive / South Carolina / Special Marine Warnings in 2021

Special Marine Warning 39, NWS Charleston, SC

June 15, 2021

NWS Charleston, SC issued this special marine warning at Jun 15, 2021, 9:42 PM EDT. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 15, 2021, 9:42 PM EDT (01:42 UTC)
Expired
Jun 15, 2021, 10:18 PM EDT
In force
36 min
Issued by
NWS Charleston, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
34.0 mph

The radar

The Charleston,SC radar (KCLX), 108 km from the middle of the area, began a volume at 01:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 1.7 hours before the alert went out and 17 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2021-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1364 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2021-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 61 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1364 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
1817 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
61 m²/s²
0-3 km storm-relative helicity
113 m²/s²
Significant tornado parameter
0.1
Supercell composite
3.6

Open this sounding in Storm Lab

The text

As transmitted.

322 
WHUS52 KCHS 160142
SMWCHS
AMZ330-160230-
/O.NEW.KCHS.MA.W.0039.210616T0142Z-210616T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Special Marine Warning
National Weather Service Charleston SC
942 PM EDT Tue Jun 15 2021

The National Weather Service in Charleston has issued a

* Special Marine Warning for...
  Charleston Harbor...

* Until 1030 PM EDT.

* At 942 PM EDT, strong thunderstorms were located along a line
  extending from 8 nm northwest of Wappoo Cut to Charleston Harbor
  Entrance, moving east at 20 knots.

  HAZARD...Wind gusts 35 knots or greater and small hail.

  SOURCE...Radar indicated.

  IMPACT...Small craft could be damaged in briefly higher winds and 
           suddenly higher waves.

* Locations impacted include...
  Wappoo Cut...                     Crab Bank...
  Castle Pinkney...                 Charleston Harbor Entrance...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to safe harbor immediately as gusty winds and high waves are
expected.

&&

LAT...LON 3276 7982 3275 7984 3275 7986 3270 7988
      3271 7990 3277 7999 3280 7997 3284 7996
      3284 7995 3285 7990
TIME...MOT...LOC 0142Z 274DEG 21KT 3285 8010 3272 7989 

HAIL...<.75IN
WIND...>34KTS

$$
1 follow-up statement
753 
FZUS72 KCHS 160218
MWSCHS

Marine Weather Statement
National Weather Service Charleston SC
1018 PM EDT Tue Jun 15 2021

AMZ330-160228-
/O.CAN.KCHS.MA.W.0039.000000T0000Z-210616T0230Z/
1018 PM EDT Tue Jun 15 2021

...THE SPECIAL MARINE WARNING IS CANCELLED...

The affected areas were... 
Charleston Harbor...

The thunderstorms have moved out of the area and no longer pose a
significant threat to boaters.

LAT...LON 3276 7982 3275 7984 3275 7986 3270 7988
      3271 7990 3277 7999 3280 7997 3284 7996
      3284 7995 3285 7990
TIME...MOT...LOC 0217Z 274DEG 21KT 3284 7985 3271 7964 

$$

What forecasters said that day

The local office's own words before this special marine warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before this special marine warning went out at Jun 15, 9:03 PM EDT, 39 minutes earlier.

Area forecast discussion, Jun 15, 9:03 PM EDT, 39 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
903 PM EDT Tue Jun 15 2021

.SYNOPSIS...
A cold front will move offshore tonight. High pressure will
build across the Southeast U.S on Wednesday and will remain
through Friday. Unsettled weather is expected this weekend into
early next week.

&&

.NEAR TERM /UNTIL 6 AM WEDNESDAY MORNING/...
Severe Thunderstorm Watch 274 has expired. The risk for
organized severe tstms has largely ended. A risk for heavy rain
will persist over parts of the Charleston Metro Area which
certainly is not needed, especially in West Ashley, James Island
and Downtown Charleston.

&&

.SHORT TERM /6 AM WEDNESDAY MORNING THROUGH FRIDAY/...
A cold front will stall south of the region Wednesday afternoon
while high pressure builds in behind it. Much drier air will be
present over the forecast area as high pressure builds in, with some
models showing mid-level RH values 15 to 40%. Forecast soundings
show a profound capping inversion each afternoon across the forecast
area, which would prevent any showers from forming, even with the
assistance of the sea breeze. However, there is a low chance of a
stray shower forming over southern GA where there is a hint of some
higher mid-level moisture transport. High temperatures will range
from the upper 80s in inland SC to the low 90s in inland GA, with
mid 80s along the beaches. Low temperatures will dip into the mid to
upper 60s inland and low 70s along the beaches.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
High pressure will slowly build away from the southeastern states
overnight Friday and into early Saturday. Low pressure, currently
located in the Bay of Campeche, is expected to approach the region
this weekend. Timing and placement of the low is very uncertain, and
models are not in agreement. However, it looks like deeper moisture
will reach the forecast region sometime Sunday which could bring
increased rain chances. High temperatures will generally be in
the upper 80s to low 90s and low temperatures in the 70s.

&&

.AVIATION /01Z WEDNESDAY THROUGH SUNDAY/...
VFR, but VCTS may need to be included at the terminals 00-02z.

Extended Aviation Outlook: VFR.

&&

.MARINE...
Tonight: A cold front will push through the area after midnight with
a pre- frontal surge likely pushing gusts to 25-30 kt and seas
to 6 ft, mostly in the GA waters but also likely into the
southern SC nearshore waters. Thus, Small Craft Advisories are
out for these areas. Mariners should also be alert for some
strong storms likely moving offshore this evening, mostly north
of Edisto Beach, which could produce winds over 50 kt and large
hail.

Wednesday through Friday: No marine concerns for the period.
Northerly winds will prevail on Wednesday and Thursday, becoming
southerly on Friday. Winds will be less than 15 knots and seas 2 to
4 feet.

Saturday and Sunday: An area of low pressure currently located over
the Bay of Campeche will approach the region this weekend. This
will bring the risk of increased southwesterly winds and gusts.
There is much forecast uncertainty with the timing and
placement of the low. At this point conditions appear to stay
below Small Craft Advisory level.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...None.
MARINE...Small Craft Advisory until 8 AM EDT Wednesday for AMZ352-354-
     374.

&&
Hazardous weather outlook, Jun 15, 8:57 PM EDT, 45 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
857 PM EDT Tue Jun 15 2021

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>049-051-170100-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 NM-
Waters from Edisto Beach SC to Savannah GA out 20 NM-
Waters from Savannah GA to Altamaha Sound GA out 20 NM, including
Grays Reef National Marine Sanctuary-
Waters from Savannah GA to Altamaha Sound GA from 20 to 60 NM-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Berkeley-
Inland Jasper-Beaufort-Coastal Colleton-Coastal Jasper-
857 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for Atlantic coastal waters,
southeast Georgia and southeast South Carolina.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

SCZ050-052-170100-
Charleston-Tidal Berkeley-
857 PM EDT Tue Jun 15 2021

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

Heavy Rain: There will be a risk for minor flooding through midnight.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Please relay any reports of hazardous weather including, but not
limited to large hail, damaging winds and flooding to the National
Weather Service in Charleston at 1-888-383-2024.

In the hours before

Local storm report, Jun 15, 8:56 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
856 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0751 PM     TSTM WND DMG     3 SSW SHADOWMOSS        32.81N  80.10W
06/15/2021                   CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED 2 TREES APPROXIMATELY 1 FOOT IN
            DIAMETER SNAPPED 10 FEET OFF THE GROUND NEAR THE
            INTERSECTION OF BIMIMI DRIVE AND BLUEWATER WAY.

&&

EVENT NUMBER CHS2100255

DPB
Local storm report, Jun 15, 9:12 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
912 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 PM     TSTM WND GST     4 NNW MONCKS CORNER     33.25N  80.04W
06/15/2021  M62 MPH          BERKELEY           SC   OFFICIAL NWS OBS

            MEASURED BY NWS WIND EQUIPMENT ALONG THE SOUTH SIDE OF
            LAKE MOULTRIE.

&&

EVENT NUMBER CHS2100256
Local storm report, Jun 15, 9:13 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
913 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0814 PM     HAIL             1 SE JAMES ISLAND       32.72N  79.92W
06/15/2021  E1.00 INCH       CHARLESTON         SC   PUBLIC

            THE PUBLIC REPORTED QUARTER SIZE HAIL NEAR LIGHTHOUSE
            POINT.

&&

EVENT NUMBER CHS2100257

DPB
Local storm report, Jun 15, 9:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
919 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0816 PM     MARINE TSTM WIND 2 WSW FOLLY BEACH       32.64N  79.97W
06/15/2021  M46 MPH          CHARLESTON         SC   MESONET

            THE WEATHERFLOW SITE AT FOLLY SOUTH END MEASURED A WIND
            GUST OF 40 KNOTS.

&&

EVENT NUMBER CHS2100258
Local storm report, Jun 15, 9:28 PM EDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
928 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0731 PM     TSTM WND DMG     1 WNW HARDEEVILLE       32.30N  81.10W
06/15/2021                   JASPER             SC   PUBLIC

            THE PUBLIC REPORTED A TREE DOWN ON CHURCH ROAD.

&&

EVENT NUMBER CHS2100259

DPB
Local storm report, Jun 15, 9:31 PM EDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON SC
931 PM EDT TUE JUN 15 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0805 PM     TSTM WND DMG     2 SSW NORTH CHARLESTON  32.83N  79.99W
06/15/2021                   CHARLESTON         SC   SOCIAL MEDIA

            A TREE WAS REPORTED DOWN NEAR RIVER REACH WAY.

&&

EVENT NUMBER CHS2100260

The office that day

Everything else NWS Charleston, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 15, 8:02 PM EDTSevere Thunderstorm WarningCHSCharleston, Colleton37 min
Jun 15, 8:16 PM EDTSpecial Weather StatementCHSBerkeley29 min
Jun 15, 8:21 PM EDTSpecial Marine WarningCHS114 min
Jun 15, 8:43 PM EDTSpecial Weather StatementCHSDorchester32 min
Jun 15, 10:16 PM EDTSpecial Marine WarningCHS49 min
Jun 15, 10:21 PM EDTAreal Flood AdvisoryCHSCharleston114 min
Jun 15, 10:26 PM EDTSevere Thunderstorm WarningCHSBeaufort, Jasper64 min
Jun 15, 10:51 PM EDTSpecial Marine WarningCHS84 min
Jun 16, 4:28 PM EDTSpecial Weather StatementCHSCharleston32 min
Jun 16, 5:27 PM EDTSpecial Marine WarningCHS93 min
Jun 16, 5:44 PM EDTSpecial Weather StatementCHSDorchester31 min
Jun 16, 5:46 PM EDTAreal Flood AdvisoryCHSCharleston, Colleton, Dorchester89 min
Jun 16, 6:15 PM EDTSpecial Marine WarningCHS90 min
Jun 15, 10:18 PM EDTSpecial Weather StatementCHSEffingham27 min
Jun 15, 10:56 PM EDTSpecial Weather StatementCHSChatham19 min

Nearby

Special Marine Warnings in South Carolina, 2021Every special marine warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.